Alert archive / New York / Winter Weather Advisories in 2021
Winter Weather Advisory 20, NWS Albany, NY
NWS Albany, NY issued this winter weather advisory at Dec 17, 2021, 3:35 AM EST for 15 counties in New York; Berkshire County, Massachusetts. It took effect at Dec 18, 2021, 7:00 AM EST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2021, 3:35 AM EST (08:35 UTC)
- In effect from
- Dec 18, 2021, 7:00 AM EST
- Expired
- Dec 19, 2021, 5:55 AM EST
- In force
- 23 hr
- Issued by
- NWS Albany, NY
Counties Berkshire County, MA, Albany County, NY, Columbia County, NY, Dutchess County, NY, Fulton County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY, Warren County, NY, Washington County, NY
The radar
The Albany radar (KENX), 21 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1448 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this winter weather advisory went out at Dec 17, 12:42 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Dec 17, 12:42 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 1242 AM EST Fri Dec 17 2021 .SYNOPSIS... A cold front will move across the region tonight with some scattered rain showers. Cooler, mainly fair, and breezy conditions are expected on Friday. Low pressure moving south of the area through Pennsylvania and New Jersey will bring snow, sleet, freezing rain and rain to our area Saturday and Saturday night. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... .UPDATE...Cold front continues to push east/southeast across the Mohawk Valley and Saratoga region, about to enter the Capital District, northern Catskills and southern VT. Not much shower activity with the front, although wind gusts in the 25-35 mph range have been common from NYS Mesonet and ASOS obs. Current forecast on track, with only minor adjustments needed for the rest of the overnight. .PREVIOUS[1001]...Cold front now working across New York State into our forecast area. It now extends from just west of Lake Champlain across northern Herkimer and northwest Hamilton Counties, southwest across the Finger Lakes. Temperatures initially dropping slowly behind the front, but cooling will accelerate after 08z. Satellite shows little cloudiness behind the front so clearing looks to be quick. Winds will be gusty later tonight with and behind the front. Warm temperatures will continue this evening with southerly flow. The system's cold front will move across the area overnight with gusty westerly winds developing which will really get temperatures falling. Overnight lows will be higher than normal highs for mid-December. Expecting lows in the 30s mainly above 1500 feet and in the Mohawk Valley with 40s below that with some 20s in the portions of the southern Adirondacks. && .SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/... Snow and a wintry mix, sleet and freezing rain, Saturday into Saturday night. Moderate snowfall possible mainly north of I-90. Fair and continued mild Friday but not a warm as today in the wake of the cold front. It will be breezy. Flow aloft will become quasi- zonal with some weak ridging building in. The center of a surface high passes to our north across eastern Canada Friday night into Saturday extending southward across the local area as it does. This will result in a northerly flow of colder into the region which will help set the stage for the precipitation over the weekend. Initially a primary low over the Ohio Valley will track east- northeastward across western and central New York Saturday with a secondary low developing over the mid-Atlantic region. The secondary low will become the primary low Saturday evening as the cutting off the warm air. Isentropic lift increases Saturday morning with the atmosphere saturating and precipitation developing and moving in. Chances for precipitation will be increasing late Friday night into early Saturday morning. Have pops increasing to likely in the vicinity of I-90 by mid to late morning and categorical by early afternoon. Initially snow is expected with some rain possible in the mid-Hudson Valley due to boundary layer temperatures. Guidance has trended a colder with the warm nose not penetrating as far northward as previously expected. There are some timing differences with the warm nose moving across the region Saturday evening and how far north it gets so used a blended approach creating the weather grids using the top-down method. Expecting snow north of I-90. Precipitation will be transitioning mainly Saturday afternoon and evening south of I-90 with sleet and freezing rain across the higher terrain and in the vicinity of I-90 with rain in the mid-Hudson Valley into northwestern Connecticut. As the coastal low heads eastward of away from the coast colder air will be drawn back in and a transitions back to snow will occur as precipitation lightens and tapers off during the afternoon hours. At this time, expected 4 to 6 inches north of I-90 with less than an inch in the mid-Hudson Valley into northwestern Connecticut. Glaze of ice accretion across the eastern Catskills, Helderbergs Schoharie Valley into portions of the Mohawk Valleys, across the Taconics, Berkshires, Litchfield Hills and into some of southern Vermont. Winter weather advisories will be needed. Highs are expected to occur early Saturday evening with readings in the lower to mid 30s below 1000 feet and in the 20s across the higher terrain. Temperatures will drop into the 20s Saturday night. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Saturday's system will be moving off to our east to begin the long term Sunday. Drier weather is expected to return for Monday as a split flow regime looks to remain in place for most of next week. Other than a weak clipper system Monday night or Tuesday, drier weather should continue until Thursday or Friday when another clipper system could bring some light precip to the region. More details below... Long term period begins Sunday with the Saturday's system departing off to the east. We will see cold air advection with a northwesterly winds as the surface low moves off to the east. This may result in some lake effect snow showers for western areas, with northwesterly flow trajectories favoring the Mohawk Valley and Catskills. Some upslope snow showers will also be possible in the southern Greens and Berkshires. Snow showers look to diminish during the afternoon as the low continues to pull away from the region and high pressure begins to build in from the west. Highs will range from 20s for the high terrain to mid/upper 30s in the valleys. Sunday night, high pressure from the west moves into the region with rising heights aloft. This will create favorable conditions for radiational cooling, especially with many areas having a fresh snowpack from the recent storm. Lows are currently forecast to be in the single digits for the northern 1/3 or the region, with 10s elsewhere, but these lows may be need to be adjusted downward in the coming days if confidence in favorable radiational cooling conditions increases. High pressure will remain in control Monday with mainly zonal flow aloft, resulting in tranquil weather. Highs will be in the 20s and 30s once again. However, Monday evening or Monday night, we switch to a warm advection regime as a northern stream/clipper system is expected to pass just to the north of our region. Moisture will be quite limited with this system, but some additional clouds are expected Monday night, and will mention slight chance to low-end chance PoPs for our northern Adirondack zones with this clipper system into early Tuesday morning. This will result in warmer lows than the previous night, with temperatures only expected to drop into the 10s and 20s. Tuesday and Wednesday, high pressure remains in control ,keeping us mainly dry. This part of the long term will feature a split flow regime. A potent southern stream system will move off the southeast coast during this timeframe; earlier this week there were signals that this storm may move up the east coast, but it now appears that the northern and southern streams will remain separate, keeping this system well to our south with dry weather for our region. Highs both days will be in the 20s and 30s with some low 40s possible in the Mid Hudson Valley tuesday. Overnight lows will be cold each night (single digits possible in the Adirondacks, 10s to 20s for the rest of the region) with high pressure overhead. Thursday, another northern stream clipper system will move towards the region, although there is some uncertainty regarding the timing of this system. Nevertheless, will mention chance PoPs for northern and western areas with slight chance PoPs for the rest of the region. At this time, will just mention snow showers for northern areas and include a rain/snow mix for the valleys, but precip type obviously remains highly uncertain at this lead time. Highs should once again range from 20s in the high terrain to upper 30s elsewhere with some low 40s possible in the Mid Hudson Valley. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... A cold front will move east/southeast across the TAF sites through 08Z/Fri. High pressure briefly build across the TAF sites from the northwest during Friday. Mainly VFR conditions are expected for through Friday afternoon. As the cold front crosses the TAF sites over the next couple of hours, a few sprinkles and Cigs of 4000-6000 FT AGL are possible, followed by clearing skies. Some patchy MVFR Cigs are possible Friday evening, especially at KPSF, as a weak secondary front settles southward, with Cigs possibly in the 2500-3500 FT AGL range at KGFL, KALB and KPSF. South to southwest winds will shift into the west/southwest behind the front, and increase to 8-12 KT with gusts of 20-25 KT possible, especially at KALB and KPSF where a few gusts may briefly approach 30 KT. Mainly west winds will persist into this afternoon at similar speeds, before veering into the west/northwest and decreasing to 5- 10 KT with gusts of 15-20 KT Friday evening. Low level wind shear will remain possible before the cold front passes, given south/southwest surface winds at generally less than 10 KT, with winds around 2000 FT AGL from the west/southwest at 30- 40 KT. If any locations have surface winds decrease less than 10 KT after the front passes, then LLWS may persist longer, perhaps until daybreak (with the best chance of this occurring at KPOU). Outlook... Friday Night: Moderate Operational Impact. Chance of SN. Saturday: High Operational Impact. Definite RA...SN...SLEET. Saturday Night: High Operational Impact. Definite SHSN...RA...SN...SLEET. Sunday: Low Operational Impact. Slight Chance of SHSN. Sunday Night: No Operational Impact. NO SIG WX. Monday: No Operational Impact. NO SIG WX. Monday Night: No Operational Impact. NO SIG WX. Tuesday: Low Operational Impact. Breezy. && .HYDROLOGY... Only some scattered light rain showers are expected tonight with the passage of a cold front. Our next chances for precipitation will come this weekend, Saturday and Saturday night, as a low pressure system impacts the region. Much of the precipitation is expected to come in the form of snow or a wintry mix with a changeover to plain rain possible in valleys from around Albany southward. Any runoff that occurs would only result in minor river rises. Mainly dry and colder weather returns Sunday into early next week. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .CLIMATE... New Record High Temperatures were set yesterday... Glens Falls, NY: Today's high of 57 degrees breaks the previous record of 56 degrees set in 1982. Albany, NY: Today's high of 61 degrees breaks the previous record of 55 degrees set in 1971. Poughkeepsie, NY: Today's high of 64 degrees breaks the previous record of 59 degrees set in 1971. Record high minimum temperatures for December 16: Glens Falls, NY: 37 degrees, 2011. (40 degrees breaks record, 2021) Albany, NY: 45 degrees, 1971. (45 degrees tied record, 2021) Poughkeepsie, NY: 41 degrees, 2015. (41 degrees tied record, 2021) && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...SND NEAR TERM...IAA/SND/JPV SHORT TERM...IAA LONG TERM...Main AVIATION...KL HYDROLOGY...IAA CLIMATE...
Hazardous weather outlook, Dec 16, 4:13 PM EST, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 413 PM EST Thu Dec 16 2021 NYZ032-033-041>043-082>084-VTZ013>015-171200- Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren- Northern Washington-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 413 PM EST Thu Dec 16 2021 This Hazardous Weather Outlook is for the southern Adirondacks, Lake George northern Saratoga Region and Washington County in eastern New York and southern Vermont. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A low pressure system will move eastward across the region Saturday into Saturday night. This system is expected to bring a moderate accumulation of snow with a brief wintry mix. Winter Weather Advisories may be needed later in time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-171200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- 413 PM EST Thu Dec 16 2021 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, the Mohawk Valley, Greater Capital Region, Schoharie Valley, eastern Catskills, Helderbergs, mid Hudson Valley, and the Taconics of eastern New York. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A low pressure system will move eastward across the region Saturday into Saturday night. This system is expected to bring a light accumulation of snow and sleet transitioning to freezing rain and plain rain. Winter weather advisories may be needed later in time for the wintry mix. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 3:53 PM EST | Winter Storm Warning | ALY | Hamilton, Warren | 36 hr |
| Dec 17, 3:35 AM EST | Winter Storm Watch | ALY | Bennington, Windham | 12 hr |
Nearby
Winter Weather Advisories in New York, 2021Winter Weather Advisories in Massachusetts, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.